Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 127, NWS Twin Cities, MN

July 16, 2010Freeborn County, Steele County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 16, 2010, 4:13 PM CDT for Freeborn County, Steele County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2010, 4:13 PM CDT (21:13 UTC)
Expired
Jul 16, 2010, 5:00 PM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Freeborn County, MN, Steele County, MN

The radar

The Minneapolis radar (KMPX), 107 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

898 
WUUS53 KMPX 162113
SVRMPX
MNC047-147-162200-
/O.NEW.KMPX.SV.W.0127.100716T2113Z-100716T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
413 PM CDT FRI JUL 16 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN STEELE COUNTY IN SOUTH CENTRAL MINNESOTA...
  NORTHEASTERN FREEBORN COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 500 PM CDT

* AT 410 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED NEAR BIXBY...OR ABOUT 12 MILES SOUTHEAST OF
  OWATONNA...AND MOVING EAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  BLOOMING PRAIRIE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4401 9305 4381 9306 4382 9323 4385 9340
      4403 9335
TIME...MOT...LOC 2113Z 281DEG 20KT 4394 9306
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:38 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 16, 2:38 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
238 PM CDT FRI JUL 16 2010

.DISCUSSION...

THE FORECAST CONCERN IS THE SEVERE WEATHER POTENTIAL FOR SATURDAY
AND SATURDAY NIGHT. THE LATEST MODELS CONTINUE TO TREND TOWARD A
MAJOR SEVERE WEATHER OUTBREAK DEVELOPING ACROSS THE UPPER MIDWEST
WITH THE MAIN FOCUS OVER CENTRAL AND SOUTHERN MINNESOTA.  IN
ADDITION...QUASI-LINEAR BOW STRUCTURE STORMS LATE SATURDAY EVENING
AND OVERNIGHT...WHICH COULD LEAD TO MORE WIDESPREAD WIND DAMAGE AND
HEAVY RAIN OVER EAST CENTRAL MN AND WESTERN WISCONSIN SATURDAY
NIGHT.

A SFC LOW PRESSURE WITH A WARM FRONT IS PROGGED TO LIFT NORTHEAST
OVER WESTERN MINNESOTA DURING THE DAY ON SATURDAY. MODELS SHOWED A
STRONG UPPER LEVEL JET (80 KNOTS OR GREATER) 250 MB MOVING OVER THE
AREA AS WELL. THIS PLACES MUCH OF OUR FORECAST AREA IN THE FAVORABLE
RIGHT REAR QUADRANT OF THE JET MAXIMUM. SEVERAL MINOR SHORTWAVE
TROUGHS WILL HELP INSTIGATE EARLIER DEEP CONVECTION AND THUNDERSTORM
DEVELOPMENT SATURDAY AFTERNOON OVER WESTERN MN...BEFORE A LARGE
MESOSCALE CONVECTIVE SYSTEM DEVELOPS DURING THE EVENING AND
OVERNIGHT.  TORNADO PARAMETERS INDICATED MODERATE TO HIGH
PROBABILITY OF EF1 OR GREATER TORNADOES OVER CENTRAL MINNESOTA LATE
AFTERNOON AND EVENING SATURDAY. ADAP PROGS INDICATED ABOUT 2500-3000
J/KG WITH LIFTED INDICES OF -6 TO -10 CELSIUS...WITH LEAST 30 TO 45
ZERO TO 1KM BULK SHEAR ACRS THE AREA.  SPC HAS OUTLOOK MUCH OF THE
FORECAST AREA UNDER A MODERATE RISK OF SEVERE STORMS. EXPECT
SUPERCELLS...CAPABLE OF PRODUCING  LARGE HAIL...DAMAGING WINDS AND
TORNADOES LIKELY.

IN THE NEAR TERM...WEAK SURFACE BOUNDARY OR TROUGH WILL HELP FOCUS
SOME LOW LEVEL MOISTURE OVER SOUTH CENTRAL MN INTO PARTS OF WESTERN
WISCONSIN EARLY THIS EVENING. SFC DEWPOINTS WERE IN THE MID/UPPER
60S. EXPECT SOME ISOLATED THUNDERSTORMS EARLY THIS
EVENING...OTHERWISE SKIES SHOULD BECOME MOSTLY CLEAR OVERNIGHT.
HIGH PRESSURE RIDGE CENTERED OVER THE NORTHERN PLAINS INTO SOUTHWEST
U.S. WILL KEEP MUCH OF THE AREA DRY THROUGH MIDDAY SATURDAY.

IN THE MEDIUM RANGE AND LONG RANGE FORECAST...ANOTHER WARM FRONT
WILL LAY ACROSS THE MIDWEST BY MONDAY EVENING...THEN SLOWLY LIFT
NORTH DURING THE PERIOD.   MOISTURE WILL BEGIN TO LIFT BACK NORTH
OVER SOUTH CENTRAL MN. SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE
SOUTHERN HALF OF MN MONDAY NIGHT.

THE WEATHER WILL REMAIN ACTIVE INTO NEXT WEEK AS UPPER RIDGE BUILDS
OVER THE NATION MIDSECTION...EXPECT RIDGE RIDERS(THUNDERSTORMS)
MOVING SOUTHEAST OVER THE FORECAST.

&&

.AVIATION.../18Z TAF ISSUANCE/

MAIN AVIATION CONCERNS DEAL WITH THE POSSIBILITY OF TSRA
DEVELOPING ACROSS SOUTHERN MN...MAINLY SOUTH OF HWY 14...OR SOUTH
OF THE MINNESOTA RIVER. HOWEVER...CURRENT THETA-E ADV IS ACROSS
THE HWY 212 CORRIDOR WITH MLCAPES ARND 1000 J/KG. INITIATION OF
TSRA WILL LIKELY BE SOUTH OF THE MSP...BUT KEPT CBS IN THE VCNTY
UNTIL LATER THIS AFTN. RWF WILL LIKELY BE THE MAIN AREA WHERE CBS
WILL BE MORE COMMON WITH VCTS. BUT NOT TOO CONFIDENT ON LOCATION
AND IF TSRA DEVELOP...AND THE ACTIVITY SHOULD REMAIN ISOLATED FOR
TAFS. WNDS WILL BE GENERALLY FROM THE W/NW...BRIEFLY N/NW BEHIND
SFC TROUGH THIS AFTN...BUT BECOMING LGT AND VARIABLE OVERNIGHT. BY
12Z...WNDS WILL BECOME MORE E/SE WITH TIME.

MSP...WILL CONTINUE CB IN THE VCNTY THRU 02Z...BUT MORE THAN
LIKELY THE CHC OF ANY TSRA OR VCTS WILL BE BEFORE 22Z. WNDS WILL
BECOME MORE W/NW THIS AFTN WITH A FEW GUSTS. WNDS WILL THEN BACK
TO THE S OVERNIGHT AND INCREASE DURING THE MORNING. MOST OF THE
CONVECTION ON SATURDAY SHOULD HOLD OFF UNTIL AFT 21Z. ..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JM/JLT
Hazardous weather outlook, Jul 16, 3:10 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
310 PM CDT FRI JUL 16 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
310 PM CDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF SOUTH CENTRAL
AND SOUTHEAST MINNESOTA...MAINLY ALONG AND SOUTH OF THE INTERSTATE
90 CORRIDOR. A FEW STORMS COULD PRODUCE HAIL UP TO NICKEL SIZE AND
DAMAGING WINDS BEFORE 800 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE
OUTLOOK AREA LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. A LOW
PRESSURE SYSTEM WILL LIFT NORTHEAST OVER MINNESOTA LATE IN THE DAY
ON SATURDAY. VERY WARM...MOIST AND UNSTABLE AIR WILL LIFT NORTHWARD
OVER MINNESOTA AND WESTERN WISCONSIN.  SEVER STORMS CAPABLE OF
PRODUCING VERY LARGE HAIL...DAMAGING WINDS AND EVEN A FEW TORNADOES.
HEAVY RAINS ARE ALSO POSSIBLE WITH THESE STORMS. THE BEST TIME FOR
INITIATION OF THUNDERSTORMS WILL BE LATE AFTERNOON AND EVENING ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE FOR A SHORT TIME ACROSS SOUTH
CENTRAL MINNESOTA EARLY THIS EVENING. ACTIVATION ACROSS MUCH OF THE
OUTLOOK AREA IS LIKELY LATE AFTERNOON OR EVENING ON SATURDAY.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:06 PM CDTSpecial Weather StatementMPXSteele39 min
Jul 16, 6:23 PM CDTSpecial Weather StatementMPXFreeborn52 min
Jul 16, 6:34 PM CDTSevere Thunderstorm WarningMPXFreeborn56 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.